Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 142, NWS Lubbock, TX

June 22, 2004Floyd County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 22, 2004, 1:09 AM CDT for Floyd County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2004, 1:09 AM CDT (06:09 UTC)
Expired
Jun 22, 2004, 1:30 AM CDT
In force
21 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Floyd County, TX

The radar

The Lubbock radar (KLBB), 51 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 8:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2119 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WUUS54 KLUB 220609
SVRLBB
TXC153-220630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
107 AM CDT TUE JUN 22 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN NORTHWEST TEXAS

* UNTIL 130 AM CDT

* AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 23 MILES WEST OF
  DOUGHERTY...OR 10 MILES SOUTHWEST OF FLOYDADA...MOVING SOUTHEAST AT
  30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RURAL AREAS   
  OF SOUTHERN FLOYD COUNTY.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3398 10158 3384 10155 3384 10107 3399 10106

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:20 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 21, 10:20 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1020 PM CDT MON JUN 21 2004

.UPDATE...
GRIDS HAVE BEEN UPDATED TO REFLECT WIDESPREAD PRECIP OVER THE
EASTERN SOUTH PLAINS AND ROLLING PLAINS FOR THE OVERNIGHT HOURS. ALL
MODELS SUGGEST CURRENT SUPERCELL THREAT WITH VERY LARGE HAIL AND
POSSIBLE TORNADOES WILL EVOLVE INTO LARGE MCS AS THE EARLY MORNING
HOURS PROGRESS. AREA RADARS CONFIRM THIS PROCESS OCCURRING ACROSS
THE PANHANDLES AS CONVECTION IS FIRING AS FAR WEST NOW AS WESTERN
DEAF SMITH COUNTY. AS USUAL...WILL LIKELY BE A SHARP QPF GRADIENT
FROM EAST TO WEST ACROSS THE CWA OVERNIGHT. APPEARS HEAVIEST PRECIP
WILL FALL OVER THE ROLLING PLAINS WHERE SOME LOCATIONS COULD RECEIVE
A FEW INCHES. CENTRAL SOUTH PLAINS WILL LIKELY BE THE TRANSITION
ZONE BETWEEN WIDESPREAD HEAVY RAINFALL TO THE EAST AND MORE
SCATTERED LIGHTER RAINFALL WEST.

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JW
Hazardous weather outlook, Jun 21, 6:00 AM CDT, 19 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT MON JUN 21 2004

TXZ021>044-221100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH
PLAINS...AND LOW ROLLING PLAINS. THIS AREA IS GENERALLY NEAR AND
EAST OF A LINE FROM DIMMITT TO TAHOKA.

A COLD FRONT WILL BE APPROACHING THE AREA TODAY.  AHEAD OF THIS
FRONT...A SURFACE TROUGH/DRYLINE WILL COMBINE WITH MODERATE
INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE THREAT
AREA...SOME OF WHICH MAY BECOME SEVERE. THE MAIN THREATS WITH THESE
STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. A
LIMITING FACTOR WILL BE THE LACK OF STRONG WIND SHEAR SOUTH OF THE
PANHANDLE...WHICH WILL DIMINISH THE LONGEVITY OF THE STORMS. IN
ADDITION...AN ORGANIZED COMPLEX OF THUNDERSTORMS IS FORECAST TO MOVE
SOUTHEAST  ACROSS THE TEXAS PANHANDLE THIS EVENING...AND MAY IMPACT
THE NORTHERN PORTION OF THE RISK AREA OVERNIGHT.  DAMAGING WIND WILL
BE THE PRIMARY THREAT WITH THE LATE ACTIVITY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 21, 8:55 PM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
855 PM CDT MON JUN 21 2004

TXZ021>026-028>032-034>038-220800-
BRISCOE-CASTRO-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-HALE-HALL-
HOCKLEY-KING-LAMB-LUBBOCK-MOTLEY-PARMER-SWISHER-
855 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 506 FOR THE EXTREME SOUTHERN TEXAS PANHANDLE AND A PORTION OF
THE SOUTH PLAINS AND ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL
3 AM AND INCLUDES THE FOLLOWING COUNTIES...

PARMER... CASTRO... SWISHER... BRISCOE... HALL... CHILDRESS...
LAMB... HALE... FLOYD... MOTLEY... COTTLE... HOCKLEY... LUBBOCK...
CROSBY... DICKENS AND KING.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

FRIONA... DIMMITT... TULIA... SILVERTON... MEMPHIS... CHILDRESS...
LITTLEFIELD... PLAINVIEW... FLOYDADA... MATADOR... PADUCAH...
LEVELLAND... LUBBOCK... CROSBYTON... SPUR AND GUTHRIE.

HAIL UP TO TWO INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 95 STATUTE MILES EAST
AND WEST OF A LINE FROM 40 MILES EAST NORTHEAST OF DALHART TEXAS TO
65 MILES SOUTH OF CHILDRESS TEXAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JW
Local storm report, Jun 22, 12:20 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1220 AM CDT TUE JUN 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     2 E HAPPY               34.74N 101.82W
06/21/2004                   SWISHER            TX   LAW ENFORCEMENT

            POWER LINES DOWN

0924 PM     HAIL             2 W TULIA               34.54N 101.81W
06/21/2004  1.75 INCH        SWISHER            TX   LAW ENFORCEMENT

0927 PM     HAIL             TULIA                   34.54N 101.77W
06/21/2004  1.75 INCH        SWISHER            TX   LAW ENFORCEMENT

0931 PM     HAIL             TULIA                   34.54N 101.77W
06/21/2004  1.75 INCH        SWISHER            TX   LAW ENFORCEMENT

0957 PM     HAIL             2 W SILVERTON           34.47N 101.30W
06/21/2004  1.75 INCH        BRISCOE            TX   FIRE DEPT/RESCUE

1000 PM     TSTM WND DMG     6 W SILVERTON           34.47N 101.41W
06/21/2004                   BRISCOE            TX   LAW ENFORCEMENT

            POWER LINES DOWN

1000 PM     FLASH FLOOD      7 SW SILVERTON          34.40N 101.39W
06/21/2004                   BRISCOE            TX   LAW ENFORCEMENT

            FLOODED ROADS REPORTED BY LAW ENFORCEMENT

1041 PM     HAIL             SOUTH PLAINS            34.22N 101.31W
06/21/2004  1.00 INCH        FLOYD              TX   FIRE DEPT/RESCUE

1052 PM     HAIL             2 S NAZARETH            34.51N 102.10W
06/21/2004  0.88 INCH        CASTRO             TX   LAW ENFORCEMENT

1055 PM     HAIL             CEDAR HILL              34.14N 101.20W
06/21/2004  2.50 INCH        FLOYD              TX   FIRE DEPT/RESCUE

1129 PM     HAIL             DOUGHERTY               33.94N 101.09W
06/21/2004  1.00 INCH        FLOYD              TX   FIRE DEPT/RESCUE

&&

MCQUEEN
Local storm report, Jun 22, 12:44 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1244 AM CDT TUE JUN 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     1 NE MEMPHIS            34.74N 100.53W
06/22/2004  61 MPH           HALL               TX   MESONET

&&

MCQUEEN
Local storm report, Jun 22, 12:54 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1254 AM CDT TUE JUN 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     3 N HART                34.39N 102.11W
06/21/2004  60 MPH           CASTRO             TX   MESONET

&&

MCQUEEN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:46 PM CDTTornado WarningLUBSwisher44 min
Jun 21, 9:31 PM CDTSevere Thunderstorm WarningLUBSwisher44 min
Jun 21, 9:38 PM CDTSevere Thunderstorm WarningLUBBriscoe67 min
Jun 21, 10:09 PM CDTSevere Thunderstorm WarningLUBFloyd66 min
Jun 21, 10:15 PM CDTSevere Thunderstorm WarningLUBSwisher30 min
Jun 21, 10:34 PM CDTSevere Thunderstorm WarningLUBCastro56 min
Jun 21, 11:15 PM CDTSevere Thunderstorm WarningLUBFloyd45 min
Jun 21, 11:26 PM CDTSevere Thunderstorm WarningLUBMotley49 min
Jun 22, 1:07 AM CDTSevere Thunderstorm WarningLUBChildress53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.